Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Memphis, TN

March 30, 2004Shelby County, Tennessee; Crittenden County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 30, 2004, 1:20 PM CST for Shelby County, Tennessee; Crittenden County, Arkansas. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2004, 1:20 PM CST (19:20 UTC)
Expired
Mar 30, 2004, 1:45 PM CST
In force
25 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Crittenden County, AR, Shelby County, TN

What was reported inside it

TimeReportWhereRemark
Mar 30, 1:24 PM CSTHAIL 0.88Marion, AR
Mar 30, 1:24 PM CSTHAIL 0.88Marion, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WUUS54 KMEG 301920
SVRMEM
ARC035-TNC157-301945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
119 PM CST TUE MAR 30 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 145 PM CST

* AT 119 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  MARION...MOVING EAST AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 145 PM CST INCLUDE...
  FRAYSER...
  ELLENDALE...BARTLETT...

.PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE
PATH OF THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3523 9033 3510 9017 3520 8976 3537 8997

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 9:59 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 30, 9:59 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
959 AM CST TUE MAR 30 2004

.DISCUSSION...

SATELLITE INDICATES SOME SCATTERED CLOUDS OVER THE REGION THIS
MORNING. RADAR CURRENTLY SHOWS SOME SHOWERS TO OUR SOUTH. WILL LOWER
POPS FOR TODAY DOWN TO 20 IN OUR WESTERN ZONES AND 30 IN OUR EASTERN
ZONES. TEMPERATURES ALREADY CLOSE TO FORECAST LEVELS SO HAVE RAISED
THEM A LITTLE AS WELL.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 30, 12:45 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1245 PM CST TUE MAR 30 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-311200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1245 PM CST TUE MAR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
MISSISSIPPI. SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE MID
SOUTH THIS AFTERNOON AND EARLY THIS EVENING. SOME STORMS MAY PRODUCE
DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...
CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Local storm report, Mar 30, 11:52 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1152 AM CST TUE MAR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HAIL             1 SE TUPELO             34.25N 88.72W
03/30/2004  0.75 INCH        LEE                MS   OFFICIAL NWS OBS

&&

DSV
Local storm report, Mar 30, 12:43 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1243 PM CST TUE MAR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             FULTON                  34.26N 88.40W
03/30/2004  0.75 INCH        ITAWAMBA           MS   LAW ENFORCEMENT

            REPORTED FROM THE PUBLIC TO LAW ENFORCEMENT

1144 AM     HAIL             1 SE TUPELO             34.25N 88.72W
03/30/2004  0.75 INCH        LEE                MS   OFFICIAL NWS OBS

&&

DSV

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 9:25 PM CSTSevere Thunderstorm WarningMEGDyer35 min
Mar 30, 1:46 PM CSTSevere Thunderstorm WarningMEGShelby29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.